| Model Number |
410322-05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Blood Loss (2597)
| Date of Event |
07/06/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The vessel sealer instruments were discarded and will not be returned to isi for evaluation.An isi failure analysis engineer performed a review of the reported event and provided the following results: there are several events noted suggestive of troubleshooting by the surgical team (sequential sealing, rehoming, and reseating).The only errors noted (vs_tool_disconnect) are a result of the surgical team reseating the vessel sealer instrument during the procedure.The issue being resolved by power cycling the system suggests that the issue lies with the generator and not with the vessel sealer instruments.Any defects that would affect sealing/energy delivery that are present on a vessel sealer instrument (conductor wire issue, pin issue, inadequate grip torque, all hardware issues, etc.) would likely not resolve with a system restart.There is a possibility that the issue could be intermittent; however, if the issue was intermittent, it would still be present after a restart.System log investigation: a review of the site's system logs for the reported event date confirmed that vessel sealer instrument (part # 410322-05, lot # m11190722-924) and vessel sealer instrument (part # 410322-05, lot # m11190722-959) were used during the procedure.Per logs, the two instruments were used on (b)(6) 2020.The vessel sealer instruments are single use instruments and were not used during subsequent procedures.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: it was reported that during a da vinci-assisted hysterectomy surgical procedure, the vessel sealer instrument did not seal adequately.As a result, the patient experienced bleeding, which was controlled with a bipolar instrument.
Event or Problem Description
It was reported that during a da vinci-assisted hysterectomy procedure, the vessel sealer instrument "did not work, and had very low energy.¿ as a result, the patient allegedly experienced "heavy bleeding," and the bleeding was controlled with a bipolar instrument.The site reportedly changed out to a backup vessel sealer instrument; however, there was no change.It was reported that the customer continued the procedure using a bipolar instrument.On 07-jul-2020, intuitive surgical, inc.(isi) contacted the site and obtained the following information regarding to the reported event: the patient is an african american female who is (b)(6) years old and weighs (b)(6) lbs.The patient¿s medical history includes fibroids and menorrhagia.It was reported that the surgeon was able to use the vessel sealer instrument for 30 minutes without any issues up until the event occurred.When the surgeon attempted to seal an unspecified vessel, the vessel sealer instrument did not work.The vessel was partially sealed.As a result, the patient experienced "heavy bleeding"; however, it was confirmed that the bleeding was not out of control.The surgeon was able to control the bleeding with an unspecified bipolar instrument.The estimated blood loss was reported to be under 750ml.It was confirmed that the surgical staff heard two audible tones indicating that the sealing cycle was complete.There were no system generated errors.The following were confirmed: the target tissue was less than 7mm, the vessel was not calcified, and there were no impediments such as clips, staples or other type of interference during the instrument¿s sealing cycle.There was not much bio debris on the jaws of the instrument.There is no video recording of the surgical procedure available for review by isi.After noting that the first vessel sealer instrument did not function as expected, the surgeon attempted to use a back-up vessel sealer instrument and the same issue was encountered again.The backup second vessel sealer instrument is reported in the report with patient identifier (b)(6).